Signs Of Heroin Abuse

Heroin is an opioid that is closely related to morphine, a pain medication commonly used in clinical settings. Heroin may be smoked, snorted or injected. It is a highly addictive drug that is taken in order to produce euphoria in the drug user. Quitting heroin must be done within the safety of a detox center or an abuse drug rehab to prevent dangerous withdrawal symptoms. There are a number of signs and symptoms that can point to heroin abuse. It is wise to remember that while these symptoms can point to heroin, they do not necessarily mean that someone who exhibits these symptoms are heroin users. There are a variety of medical conditions and other drugs that can produce similar symptoms.

In the short term a person who ingests heroin will experience cotton mouth (dry mouth), heaviness in the hands and feet, impaired judgment, and “nodding” (alternating between a conscious state and a semi-conscious state).

Long term heroin abuse can produce a number of serious health complications including but not limited to collapsed veins, liver or kidney disease, and lung complications resulting in pneumonia. The risk from sharing needles is great and this practice can lead to the transmission of HIV/AIDS and hepatitis C (HCV) virus.

For hard drug users there is always the risk of drug overdose. A drug overdose occurs when an individual consumes too much of a substance prompting a medical episode. An individual who has overdosed on heroin can be observed to be in medical distress. Nails and lips can be seen to be tinted blue, breathing can be depressed, and pupils can shrink to pinpoints.

Heroin is often impure and laced with all manner of chemicals and drugs. Users of heroin do not always know what they are ingesting and this can lead to a great many more health complications , so it is important to keep an open mind and not limit oneself to too narrow a range of symptoms.

Leave a Reply

Your email address will not be published. Required fields are marked *